Friday, January 15, 2010

some bad news & stress

Okay, so when I got home from my California/Mexico adventure with Janice. I found out that I had lost my health insurance through my dad. It is really pretty simple. When you turn 23 with Anthem Blue Cross/Blue Shield and are getting insurance through the main carrier (my dad) you get dropped. We (my parents & I) were under the impression that I was good until I was 27. I believed this because my parents told me, and they were apparently just under the wrong impression. Whatever the specific reason is, the fact of the matter is that I got dropped as of December 31st. This add's a lot of stress to the household because my mom now has to work extra hours to make sure I stay healthy. I am now being covered under COBRA health insurance. I am allowed to be on it for 18 months, and it has a hefty premium of $640/month. Not to mention co-pays and what not. Now, I need it because the TYSABRI (medication keeping me healthy) is over $7,000/month.

I am just questioning if I should stay on Young Life student staff, which is really minimal payment. Really, really minimal payment. And confused as to what God is telling me. I don't have peace in my heart, and Satan is really using all these sort of confused thoughts to mess with my head. I am not doubting God in anyway. I do however feel I just don't know what to do with all this. I feel I need to get a "real job" and start providing. But, ministry is a real job, and there lies the confusion. I just don't know. I wish I did.

Doubt, a little bit of fear, confusion, but a heart that desires to work and give my all to Christ. That is where i'm at. God will use that.


Anonymous said...

2 Cor 1:3-4 Blessed be God, even the Father of our Lord Jesus Christ, the Father of mercies, and the God of all comfort; Who comforteth us in all our tribulation, that we may be able to comfort them which are in any trouble, by the comfort wherewith we ourselves are comforted of God.
Mikey, Be encouraged to go to the throne and find peace. The Lord can give peace to a troubled conscience. Remember, all our comforts come from God and our best comforts are in Him. I am sure no matter what you decide, you have got a lot of people standing behind you. Love you Little Brother.

Anonymous said...

just go with your heart mikey and do what "feels" right.. you will know what your best choice is when it comes to you.. so many people are having to make so many tough decisions now days it really is sad.. keep your chin up and smile again.. it will work out

sherri said...


I understand the stress of the situation, but follow your heart and let prayer guide you in the right direction.

I have to tell you how I found your blog. I have MS and I also used to take Tysabri. I have Google alerts setup for MS-related topics so that I never miss out on anything. Your blog came up as a link on one of my e-mails this morning. I read your story and I just knew I needed to write you. Sometimes God puts you in places you need to be without realizing it.

I'm not sure how long you have been on Tysabri, but I was on it 20 months. I stopped taking it this past May when I couldn't fight off an upper respiratory infection. My neurologist and I both agreed it was time to take a holiday.

During the same time I went off Tysabri, I started low dose naltrexone (LDN). It's a pill that is taken right before bedtime. Naltrexone was originally approved for the treatment of drug and alcohol dependants. In smaller doses it has been found to up-regulate the immune system. It is used off-label for autoimmune diseases like MS, rheumatoid arthritis, etc. I take 4.5mg, which is the optimal dose. I've been on it for eight months and it has no side effects like the other meds. It has given me more energy, I'm able to walk longer distances with my cane, and I regained feeling throughout my body again! I went in for an MRI in November and it looked good. There were no signs of progression. For now, my neurologist and I agree that the LDN is working.

This might be an option for you. It costs me $23 a month with shipping. I use a compounding pharmacy in Boca Raton, FL to fill my prescription. I would certainly advise you to do research and speak to your family and neurologist about this before making a decision. I was so scared to go off Tysabri because it stopped my disease progression and also because I heard the rebound effect after being off the medication caused exacerbations. I went off blind faith and listened to my husband. It was the right decision for me. I had no problems what-so-ever.

I hope this helps. I know Tysabri (and really any medication) can be a financial strain on someone, especially without insurance. Please feel free to e-mail me with any questions. God bless you. I know regardless of what you decide, it will be the right decision for you! - the main website - eBook with testimonials


Janice said...

Babe, I must admit Sherri's suggestion kinda makes me feel better. Then again I hold on to and run with pretty much anythin that could possibly stop finacial stress and help you with your health... I have hope in what Brooks said, and I'm likeing sherri's suggestion also... Seems like there is a little more known about what she suggests,,, and well 23 bucks?! Ill pay all yours meds in that case! hehe... but anyway shes right, research and take some serious time to talk to your parents and Doc on the option before you make any decisions. Love you babe!!

Mikey said...


I actually have known about LDN for quite some time. When I asked my Neuro about it about 6+ months ago, he pretty much told me that the claims for it were unsubstantiated and that I should drop it.

I usually take what my Doc's say with a grain of salt, but he seemed adament. I guess I haven't got a real good reason to go further with it.

So, the Tysabri was inhibiting your immune system from doing its job with the respiratory infection?

Mikey said...


Thanks brother! :-)

sherri said...


Yes, unfortunately it did. I had several rounds of respiratory infections, laryngitis and I had pneumonia once during the 20 months I was on it.

I was diagnosed with RRMS in May 2006. I had 10 lesions on the MRI. 17 months later and after trying Avonex and Copaxone with no success, the lesion load jumped to more than 60. I had difficulty walking, seeing, thinking clearly and my body became numb. The only sensation I had in my body was in the palms of my hands and the balls of my feet. Out of desperation my neurologist put me on Tysabri. To Tysabri's credit, it did stop the progression of my disease. LDN has picked up where Tysabri ended and has kept me exacerbation-free. I am so grateful for that! Another thing I'm grateful for: I regained feeling three months after starting on LDN (no joke). I’ve experienced more positive results, albeit small, but I will take them. God is good!

I'm so sorry to hear you were told by your neurologist that LDN is unsubstantiated. It really isn’t and there are so many docs out there who are onboard with it. I wish you lived close to me because I would certainly refer you to my neurologist at UCSF. :(

Please let me know how you are doing and what you decide to do. You may not know me personally, but I feel like we share a lot of similarities: MS, positive thinking and love for God. (((Hugs)))


Mikey said...

Thank you Sherri,

It is always good to have another allie in life. A brother or sister in Christ is quite welcomed especially one who understands and can relate specifically to what I am going through.

P.S. Did you ever experience any hair loss while on Tysabri?

P.S.S. I do have a new Neuro who I have not yet discussed LDN with, and possibly in the near future, that will become a reality. Who knows what God has in store.

sherri said...


Sorry it has taken me a little while to get back to you.

Yes, I have had hair loss, especially right around my temples. I actually part my hair more to one side because it's so thin. The rest of my hair is thick, so I guess it compensates for those areas. lol It's not as bad now. Are you having the same problem?

Wow, you have a new neurologist? That could definitely be the blessing you are looking for. I'll keep you in my prayers. Keep me updated on your progress, Mikey. :)

Mikey said...

Yeah, maybe it will be a good thing. The hair loss is not though. . .